Dear Steve: I had AFib for about 12 years. I was put on toprol xl. Metroprolol is the generic for toprol xl. I stayed on it for years. I usually took 50 mgs twice daily or 100mgs daily. It is a very mild arrythmia medication. It slows the heart rate and helps keep you from going into afib. I could not take the generic metroprolol... It gave me flu like symptoms... bronchittis, chest congestion etc... but the toprol was fine... It worked about like you are saying it works for you..not perfect but helped. I took it for years... my heart would not go back into regular rhtymn unless it was shocked back (electro cardio version). I found there are lots of things that aggravated the afib... caffine (coffee,chocolates, cold drinks with caffine, cigarette smoke(niciotine), alcohol, sleeping with my arms above my head, lifting things above my head.. thats a few.. As time went on my afib attacks became more frequent until in 2009-2010 I had to get shocked back into regular rhythm about every three months.. I finally had a heart ablation proceedure at the Austin Heart Hospital in Austin Texas in July of 2010 and now have no afib problems ...what a relief. I think your correct about not having an ablation until you return to the US. I did lots of research before I had mine and found a hosptal and a doctor who had done lots of successful ablation proceedures... If you are in good physical shape and get a good Electro Physiologist to do the ablation in a good hospital that has lots of good and modern equipment for it, you usually have about a 75-80% chance of correcting the problem. At least that is pretty much what I discovered in my researching the situation.. Also, are the doctors putting you on any kind of blood thinner?.. If your going in and out of afib, you may need to be on blood thinner. You sure need to take one 81 mg asprin daily if your not on a thinner in my opinion. There is a medication for afib that they put me on the last year thats a pretty strong afib medication. It is called flecainide and worked really well for me. It is pretty strong though and unless your heart is in pretty good shape, it can cause congestive heart failure... I had no problem with it, im 69 but am very active and my heart is in good condition.I can max out a stress test...go 15 minutes.... I will add this last comment, at one point a new cardiologist gave me a medication called Ammidironine I think it was others like it are called Pacerone... that stuff is bad news... I got off of it after 30 days... it can turn your skin blue colored, you have to stay out of the sun and it can really mess up you glucose, thyroid, triglicerides numbers and etc.. I think I spelled Ammidarone wrong both times, but you can find the proper spelling on line... be damn sure no one gives you that stuff. I later found out its a last chance sort of medication...Its a half life medicaton and stays in your system for months.. if not permanent... I dont know why that damn doctor gave it to me... guess he didnt like me laffin.. hope this helps .. If you have any other questions about Afib or heart ablations, please feel free to send me a message and I will share my experiences with you.. I have plenty to share after having it so long.. Just glad to rid of afib and hope it stays gone....laffin... Claytex...Also I would try to find a good Cardiologist there and see him...
Thanks for the information. It was very helpful. I have decided to return to the US now and get a thorough check out by a cardiologist. I am/have been taking 81MG enteric Aspirin daily. I have heard that cardiologists like to use Cumadin as a blood thinner. I am not wild about this idea. Are there other options for blood thinners that don't require the constant monitoring and dosage adjustment that Cumadin does?
What Claytex says about Amiodarone aka Cordarone, is kind. My mother had to take that for her A-Fibs. Because nothing else worked. Ended up "I believe" causing an unexplained peripheral neuropathy after two years of use and she became bedridden and died as a result. Only one doctor theorized Cordarone it was the cause, a nerve specialist, when I told her cardiologist I suspected Cordarone, was causing her neuropathy. I was told there are only a handful of drugs that work like it, and the others have worse side effects.
Dear Steve; to answer your question about blood thinner, I dont think there are other options. I was given the generic for coumadin.. its called warfarin. I will add this... whether or not your placed on a blood thinner depends on the kind of arrythma you have and your cardiologist. The only times I had to take a blood thinner is if I was in Afib for several days before I was shocked back.. When my afib started, it wouldnt come and go... I stayed in afib until I was shocked back.. I was usually not put on blood thinner and if i was it... was only for 30 days following the cardio version. As I understand it the people who need blood thinner are the folks who go into and out of afib fairly regular. I think there is a danger of the blood pooling in the heart and causing a heart attack or stroke... Also, when I went into afib, if i could get to the ER and get shocked back within the first 48 hours of going into Afib, I didnt have to take blood thinner. After I had the heart ablation in July, I was placed on blood thinner for 3 months while my heart was healing. It wasnt really tooo bad... uhhhh better than the other alternative...laffin.. uhh not funny I guess..Im glad WMcMasters confirmed my feelings about Amiodarone.... He is sure correct... dont let them put you on that crap... The Flecainide worked good for me.. I was on it about a year before my ablation. I only took 50 mgs twice daily... and if i did go into afib I could take 300 mg of flecainde and it would stop the afib... was the only medication that would convert me back..... and I had no side effects from the Flecainide...like I said earlier though it can have side effects if your heart is not otherwise in good shape... hope this helps.. If you come to the US...Id sure recommend the Austin Heart Hospital in Austin, Texas...Your probably from somewhere else ...but I think those folks really know their businesss.. They sure fixed me up good as well as two other folks I know who had ablations there.. We all went to a Dr. Coffeen there... Id put him up against any Electro Physiologist... whats funny... is i found out he was an electrical engineer before becoming an EP... makes sense I guess.. I think the boy knows his electricity..laffin..he did a good job of rewiring me...well I guess i got off the subject...sorry.. hope some of this helps.. If you have anyother questions just let me know.. will be glad to share what little I know..Have a good day Claytex
Thanks for the update. Very helpful. I fly to the US on the 15th. At that point I will have been in A fib just over two weeks, so it sounds like they will want to put me on blood thinner and cardio-vert me with either the shock or medication. Thanks to you and McMasters for the warning on Amiodarone.
DEAR STEVE: ARE YOU IN AFIB NOW??? IF YOU ARE THEY WILL PROBABLY GIVE YOU BLOOD THINNER FOR 3-4 DAYS BEFORE THE TRY CONVERTING YOU..DUNNO JUST A GUESS ... I WAS IN IT FOR SEVERAL DAYS THE FIRST TIME I HAD IT AND DIDNT KNOW WHAT WAS GOING ON.. THINK THEY KEPT ME ON THINNER ABOUT 4 DAYS BEFORE THE CARDIO VERSION... HOWEVER, I THINK THEY HAVE SOME SHOTS THEY GIVE NOW THAT CAN THIN THE BLOOD IN A FEW HOURS.. HOPE ALL GOES WELL FOR YOU.. LET ME KNOW IF YOU CAN ....CLAYTEX